Wyoming, 2016

Wildfire in Wyoming, July 22 to 30, 2016

July 22 to 30, 2016 · NWS RIW · 1 event in 1 county or zone

The Hatchery Wildfire erupted on Friday, July 22, near milepost 34 along US Highway 16 east of Ten Sleep as the result of overheated brakes on a vehicle. The fire grew quickly along the north wall of the canyon and several area closures were initiated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Hatchery Wildfire erupted on Friday, July 22, near milepost 34 along US Highway 16 east of Ten Sleep as the result of overheated brakes on a vehicle. The fire grew quickly along the north wall of the canyon and several area closures were initiated. However, the fire was largely slowed by July 25, and was declared 100 percent contained by July 30. The fire consumed around 2,500 acres but no structures were lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 10:20 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 22, 10:20 AM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1120 AM MDT FRI JUL 22 2016

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

Today will be more active with red flag conditions and an increase
in convection. The low off the Oregon coast will track east as an
open wave to northwest Montana. This will increase the pressure
gradient and somewhat difluent west southwest flow ahead of the
trough. The best cape and lowest lifted indices for the next several
days will be today ahead of the associated approaching cool front.
Will forecast increased pops with a somewhat moisture starved band
of convection that should hold together west to east across Wyoming
this afternoon and evening out ahead of the approaching main upper
trough which should come through by 12z Saturday. As for the red
flag warning today for the western mountain zones of 414, 415, 416,
and 288 and the Wind River Basin zone 283 as well as 285, it appears
the winds will be about as strong as they were Wednesday. The winds
should kick in around 1200 in the western mountains including the
east and west slope of the Wind River Mountains. However, the winds
should not begin until about 2 pm over the Wind River Basin and zone
285. Not very exited about the prevailing wind speed in zones 283
and 285 as they appear to be borderline, except for a couple of
hours centered around 00z when the winds veer from southwest to
northwest. However, with that widespread area of dry high based
convection racing from west to east ahead of the associated cool
front, felt that it was prudent to add 283 and 285 for that reason
in combination with borderline wind speeds. In fact, any strong
outflow winds from the high based relatively dry thunderstorms
appear that they will be stronger than the prevailing wind will be
in those zones, not to mention the potential for dry lightning and a
Haines of 6. FYI, fire weather zone 288 has been deemed critical as
of this evening. In addition, high temperatures will be well up in
the 90s at the lower elevations east of the divide this afternoon
and 80s west with some 100 degrees readings in the Big Horn Basin as
well as in Johnson County.

Post frontal winds in northern Johnson County will get rather brisk
after 06z Saturday morning with 7mb 3 hourly post frontal surface
pressure rises but as the winds increase, so will the moisture.

With cooler air filtering in behind the front from the northwest,
expect temperatures to be 5 to 10 degrees cooler Saturday than
today. However, Sweetwater County will have a combination of an
average of 10 percent RH with a fairly stiff post frontal west wind
resulting in critical fire weather conditions, but fuels are not
critical there. Otherwise expect dry weather across the CWA
Saturday. The 700mb temps should bottom out Saturday night before
warming back up to what they will be Saturday so not much change in
the weather expected Sunday.

.LONG TERM...MONDAY THROUGH FRIDAY

Monday through Wednesday, relatively flat upper level ridging with
the center of the ridge over the southern/central Rockies and
surface high pressure set up across the eastern half of the CONUS
and low pressure across the west will keep the moist monsoonal flow
through the southern and central Rockies and into the central and
northern plains. There will be a fair number of MCS nights across
the plains, leaving central and western WY relatively untouched by
rainfall except for an occasional spurious shower/storm over a
higher peak or two...or across the far southern/southeastern portion
of the FA that will be privy to a bit of the monsoonal moisture and
slightly better instability. Best chances for a shower/storm will be
from late Monday afternoon through the evening period.

Wednesday night through Friday, MR model consistency over the
past few days is giving more confidence to the proposed pattern
change with a shallow SW trof approaching and the upper level flow
turning out of the NW Thursday along with the passage of a cold
front through Friday morning. The first hints of this system/front
will show up late overnight Wed/Thursday morning along the northern
border area with an increase in shower activity expected. It does
not look like monsoonal flow will be part of this system
unfortunately. However, the area east of the Divide will likely reap
some benefits from this front's passage including slightly cooler
high temps and increased, but modest, chances for precipitation...a
few on the strong to severe side late afternoon Thursday and
Thursday evening. Friday, cooler east of the Divide warming and dry
west with upper NW persisting and a possibility in place for the
passage of another upper level disturbance by evening...maybe.

With regard to the pattern change mentioned above and current fires,
surface winds will have more of a tendency to blow out of the west
to northwest Wednesday night through Friday...quite gusty at
times...induced by the NW flow pattern and the passage of the upper
level disturbances/surface fronts.

&&

.AVIATION.../18Z ISSUANCE/

VFR conditions will prevail most of the time. A cold front will move
into Western WY after 21z. A wind shift from southwest to west and
northwest will occur. East of the continental divide the cold front
will pass through from 00z through 06z. A wind shift from southwest
to west and northwest will occur with frontal passage.  Isolated
showers and storms will occur this afternoon and early evening. Wind
gusts to 35 knots will be common with storms. Mainly VFR conditions
will prevail after 06Z tonight except in areas in the vicinity of
wildfires where areas of smoke may reduce visibility.

&&

.FIRE WEATHER...

...RED FLAG WARNING FROM THIS AFTERNOON AND EVENING FOR MUCH OF
WESTERN AND CENTRAL WYOMING...

As for the red flag warning today for the western mountain zones of
414, 415, 416, and 288 and the Wind River Basin zone 283 as well as
285, it appears the winds will be about as strong as they were
Wednesday. The winds should kick in around 1200 in the western
mountains including the east and west slope of the Wind River
Mountains. However, the winds should not begin until about 2 pm over
the Wind River Basin and zone 285. Not very exited about the
prevailing wind speed in zones 283 and 285 as they appear to be
borderline, except for a couple of hours centered around 00z when
the winds veer from southwest to northwest. However, with that
widespread area of dry high based convection racing from west to
east ahead of the associated cool front, felt that it was prudent to
add 283 and 285 for that reason in combination with borderline wind
speeds. In fact, any strong outflow winds from the high based
relatively dry thunderstorms appear that they will be stronger than
the prevailing wind will be in those zones, not to mention the
potential for dry lightning and a Haines of 6. FYI, fire weather
zone 288 has been deemed critical as of this evening. In addition,
high temperatures will be well up in the  90s at the lower elevations
east of the divide this afternoon and 80s west with some 100 degrees
readings in the Big Horn Basin as well as in Johnson County.

With cooler air filtering in behind the front from the northwest,
expect temperatures to be 5 to 10 degrees cooler Saturday than
today. However, Sweetwater County will have a combination of an
average of 10 percent RH with a fairly stiff post frontal west wind
resulting in critical fire weather conditions, but fuels are not
critical there.

&&

.RIW Watches/Warnings/Advisories...
Red Flag Warning from noon today to 9 PM MDT this evening for
WYZ288-414>416.

Red Flag Warning from 2 PM this afternoon to 9 PM MDT this
evening for WYZ283-285.

&&

SHORT TERM...Lipson
LONG TERM...Braun
AVIATION...Hattings
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 22, 2:09 AM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
309 AM MDT FRI JUL 22 2016

WYZ001>020-022>030-230915-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
309 AM MDT FRI JUL 22 2016

...RED FLAG WARNING FOR PORTIONS OF WESTERN AND CENTRAL WYOMING
THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED LATE DAY MOSTLY DRY
THUNDERSTORMS...SOME WITH GUSTS 35 TO 55 MPH. OTHERWISE...ELEVATED
TO EXTREME FIRE DANGER DUE TO BREEZY TO WINDY CONDITIONS...HOT
TEMPERATURES...AND VERY LOW RH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY THROUGH WEDNESDAY...CHANCES FOR A FEW ISOLATED
THUNDERSTORMS ACROSS THE FAR SOUTHERN AND EASTERN PORTIONS OF THE
FORECAST AREA.

THURSDAY...INCREASING CHANCES FOR THUNDERSTORMS EAST OF THE
DIVIDE.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT WIND SPEEDS OF OVER 40 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bighorn Mountains West

When
July 22, 12:00 PM MST to July 30, 7:00 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
Park/Forest Service
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653951.